Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 115, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 18, 2015, 8:28 PM CDT for Upton County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2015, 8:28 PM CDT (01:28 UTC)
- Expired
- May 18, 2015, 9:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:36 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:24 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 18, 5:24 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT Mon May 18 2015
.DISCUSSION...
See 00Z Aviation Discussion below.
&&
.AVIATION...
Satellite imagery shows a very unstable AMS in place, w/strong
return flow advecting moisture into the region. Area radars show
convection going up along the Pecos River, producing mainly large
hail/+SHRA. This activity is expected to develop east over the
next few hrs, w/all terminals exposed. Forecast soundings develop
a few hrs of LIFR cigs KMAF/KCNM/KHOB/KINK, and MVFR KFST/KPEQ, near sunrise.
&&
.PREV DISCUSSION... /ISSUED 247 PM CDT MON MAY 18 2015/
DISCUSSION...
AN ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
MEMORIAL DAY WEEKEND AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE
ACROSS THE AREA.
IN THE SHORT TERM, OF PRIMARY CONCERN WILL BE THE POTENTIAL FOR
EXCESSIVE RAINFALL AND SEVERE WEATHER ACROSS PARTS OF SOUTHEAST
NEW MEXICO AND SOUTHWEST TEXAS.
THIS AFTERNOON, A GENERALLY SOUTHEAST FLOW WAS INCREASING MOISTURE
EAST OF THE MOUNTAINS WITH DEWPOINTS EXCEEDING 60 DEGREES PUSHING
THROUGH THE PECOS RIVER VALLEY AND INTO THE SOUTHERN PERMIAN
BASIN. COMBINED WITH ABUNDANT INSOLATION AND COOLING ALOFT, CAPE
VALUES ARE EXCEEDING 3000 THIS AFTERNOON. DAYTIME HEATING AND
UPSLOPE FLOW WILL BRING INITIAL CONVECTIVE DEVELOPMENT PRIMARILY
IN THE DAVIS MOUNTAINS AREA THIS AFTERNOON. WITH MODERATE SHEAR OF
40 KNOTS, DEVELOPMENT OF SUPERCELLS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND IS POSSIBLE. LFC LEVELS LESS THAN 2000M
SUGGEST THAT ISOLATED TORNADIC DEVELOPMENT ALSO POSSIBLE LATE THIS
AFTERNOON AND EARLY EVENING MAINLY WEST OF THE PECOS RIVER.
AS STORMS MOVE OFF THE HIGHER TERRAIN TOWARD THE NORTHEAST,
LOOKING FOR MERGING OF CELLS INTO A LARGER-SCALE COMPLEX AIDED BY
DEVELOPMENT OF A SOUTHEASTERLY LOW LEVEL JET THIS EVENING WHICH
WILL SUSTAIN INSTABILITY ACROSS THE AREA. HAIL AND DAMAGING WINDS
WILL REMAIN POSSIBLE AS THE SYSTEM MOVES INTO THE PERMIAN BASIN. A
SECONDARY WAVE OF THUNDERSTORMS IS EXPECTED AS A SHORTWAVE TROUGH
APPROACHES THE AREA LATE TONIGHT. WITH PRECIPITABLE WATER PROGGED
OVER 1.5 INCHES ACROSS MUCH OF THE PERMIAN BASIN, HEAVY AND
POTENTIALLY EXCESSIVE RAINFALL IS POSSIBLE MAINLY OVER THE CENTRAL
TO NORTHERN PERMIAN BASIN. PRECIPITATION IS EXPECTED EXIT EASTERN
PARTS OF THE PERMIAN BASIN BY MID-DAY TUESDAY. A FLASH FLOOD WATCH
WILL BE ISSUED FOR SOUTHEAST NEW MEXICO, THE UPPER TRANS-PECOS AND
THE PERMIAN BASIN FOR THIS AFTERNOON THROUGH MID-DAY TUESDAY.
AS DRIER AIR MIXES EAST TUESDAY, THE DRYLINE IS EXPECTED TO SET UP
NEAR THE TEXAS/NEW MEXICO BORDER TUESDAY AFTERNOON. UNSTABLE
CONDITIONS AND MODERATE SHEAR SUGGEST THE POTENTIAL FOR SEVERE
WEATHER ALONG AND EAST OF THE DRYLINE, THOUGH DEVELOPMENT MAY BE
INHIBITED IN THE WAKE OF DEPARTING SHORTWAVE AND MCS.
A COLD FRONT WILL PUSH INTO THE AREA WEDNESDAY, BRINGING CHANCES
FOR THUNDERSTORMS AGAIN MOSTLY TO EASTERN PARTS OF THE FORECAST
AREA, WHERE INSTABILITY WILL BE GREATEST. A MOIST RETURN FLOW
AHEAD OF THE NEXT SYSTEM WILL FUEL DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS FRIDAY INTO SATURDAY.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Tuesday morning FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...Northern
Lea County...Southern Lea County.
TX...FLASH FLOOD WATCH through Tuesday afternoon FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Reagan...Reeves County and Upper Trans Pecos...
Scurry...Upton...Ward...Winkler.
&&
44
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 18, 2:45 PM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT MON MAY 18 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 245 PM CDT MON MAY 18 2015 /145 PM MDT MON MAY 18 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS PORTIONS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE MAIN THREATS INCLUDE VERY LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ALTHOUGH THE POTENTIAL FOR A TORNADO OR TWO IS ALSO POSSIBLE. THUNDERSTORMS ARE EXPECTED TO PERSIST OVERNIGHT MAINLY ACROSS SOUTHEAST NEW MEXICO...UPPER TRANS PECOS AND PERMIAN BASIN REGIONS. HEAVY RAINFALL WILL BE THE MAIN CONCERN AND A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH THE WEEKEND FOR MUCH OF THE AREA. SOME OF THE STORMS WILL BE STRONG TO SEVERE WITH HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NEEDED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 18, 6:59 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
659 PM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 2 N COYANOSA 31.27N 103.07W
05/18/2015 E1.00 INCH PECOS TX TRAINED SPOTTER
&&
MSCHULDTSpecial weather statement, May 18, 7:13 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
713 PM CDT MON MAY 18 2015
NMZ029-190100-
NORTHERN LEA COUNTY-
613 PM MDT MON MAY 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN LEA COUNTY UNTIL 700 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF MCDONALD AT
613 PM MDT...MOVING NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3356 10305 3330 10305 3300 10328 3300 10348
3358 10325 3357 10305
TIME...MOT...LOC 0013Z 205DEG 30KT 3308 10335Local storm report, May 18, 7:32 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
732 PM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL COYANOSA 31.24N 103.07W
05/18/2015 E1.75 INCH PECOS TX PUBLIC
&&
MSCHULDTSpecial weather statement, May 18, 8:00 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT MON MAY 18 2015
TXZ069-070-190130-
REAGAN-UPTON-
800 PM CDT MON MAY 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN UPTON AND SOUTHERN REAGAN COUNTIES UNTIL 830 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST OF BIG LAKE AT
759 PM CDT...MOVING NORTH AT 25 MPH. ADDITIONAL GROWING STORMS WERE
LOCATED EAST OF MCCAMEY AND SOUTH OF TEXON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3108 10128 3108 10198 3110 10216 3143 10189
3139 10126
TIME...MOT...LOC 0059Z 189DEG 22KT 3111 10129Local storm report, May 18, 8:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TORNADO 3 E COYANOSA 31.24N 103.02W
05/18/2015 PECOS TX STORM CHASER
BRIEF TOUCHDOWN.
&&
70Special weather statement, May 18, 8:23 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 823 PM CDT MON MAY 18 2015 TXZ061-062-068-069-190145- ECTOR-MIDLAND-CRANE-UPTON- 823 PM CDT MON MAY 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN CRANE...NORTHWESTERN UPTON...SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND COUNTIES UNTIL 845 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN UPTON COUNTY AT 822 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM EXTENDS EASTWARD ACROSS FM 1492 AND IS MOVING TOWARD MIDLAND COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3172 10237 3175 10204 3150 10209 3151 10228 TIME...MOT...LOC 0122Z 171DEG 5KT 3158 10221
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 45 min |
| May 18, 7:13 PM CDT | Special Weather Statement | MAF | Yoakum | 47 min |
| May 18, 7:42 PM CDT | Tornado Warning | MAF | Pecos | 33 min |
| May 18, 8:00 PM CDT | Special Weather Statement | MAF | Reagan | 30 min |
| May 18, 8:08 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Ward | 48 min |
| May 18, 8:23 PM CDT | Special Weather Statement | MAF | Midland | 22 min |
| May 18, 8:25 PM CDT | Flash Flood Warning | MAF | Pecos, Reeves, Ward | 4 hr |
| May 18, 8:37 PM CDT | Areal Flood Advisory | MAF | Reeves, Ward | 3 hr |
| May 18, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Ward | 44 min |
| May 18, 9:08 PM CDT | Special Weather Statement | MAF | Midland | 52 min |
| May 18, 10:32 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 18, 10:40 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Upton | 3 hr |
| May 18, 10:57 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 48 min |
| May 18, 10:59 PM CDT | Areal Flood Warning | MAF | Crane, Pecos, Reeves, Ward, Winkler | 10 hr |
| May 18, 11:40 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 65 min |
| May 18, 11:48 PM CDT | Areal Flood Advisory | MAF | Crane, Upton | 3 hr |
| May 19, 12:02 AM CDT | Areal Flood Advisory | MAF | Glasscock, Martin, Midland | 3 hr |
| May 19, 12:35 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 40 min |
| May 19, 12:47 AM CDT | Special Weather Statement | MAF | Glasscock, Midland, Reagan, Upton | 58 min |
| May 19, 1:09 AM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 66 min |
| May 19, 1:18 AM CDT | Flash Flood Warning | MAF | Glasscock, Midland | 3 hr |
| May 19, 1:48 AM CDT | Special Weather Statement | MAF | Glasscock, Reagan | 57 min |
| May 19, 7:23 AM CDT | Special Weather Statement | MAF | Dawson | 52 min |
| May 19, 7:36 AM CDT | Severe Thunderstorm Warning | MAF | Dawson | 24 min |
| May 19, 10:49 AM CDT | Areal Flood Warning | MAF | Pecos, Reeves, Ward | 20 hr |
| May 19, 3:15 PM CDT | Special Weather Statement | MAF | Upton | 45 min |
| May 19, 3:24 PM CDT | Special Weather Statement | MAF | Crane | 51 min |
| May 19, 3:29 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 61 min |
| May 19, 3:36 PM CDT | Tornado Warning | MAF | Pecos | 39 min |
| May 19, 3:54 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 51 min |
| May 19, 4:05 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| May 19, 4:12 PM CDT | Tornado Warning | MAF | Pecos | 33 min |
| May 19, 4:44 PM CDT | Tornado Warning | MAF | Pecos | 46 min |
| May 19, 5:11 PM CDT | Special Weather Statement | MAF | Terrell | 64 min |
| May 19, 5:19 PM CDT | Special Weather Statement | MAF | Dawson | 56 min |
| May 19, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 62 min |
| May 19, 5:28 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
| May 19, 6:12 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 48 min |
| May 19, 6:27 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 63 min |
| May 19, 6:30 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.